Library Header Image
LSE Research Online LSE Library Services

Sylvester-Gallai theorems for complex numbers and quaternions

Elkies, Noam, Pretorius, Lou M. and Swanepoel, Konrad ORCID: 0000-0002-1668-887X (2006) Sylvester-Gallai theorems for complex numbers and quaternions. Discrete and Computational Geometry, 35 (3). pp. 361-373. ISSN 0179-5376

Full text not available from this repository.
Identification Number: 10.1007/s00454-005-1226-7


A Sylvester-Gallai (SG) configuration is a finite set S of points such that the line through any two points in S contains a third point of S. According to the Sylvester-Gallai theorem, an SG configuration in real projective space must be collinear. A problem of Serre (1966) asks whether an SG configuration in a complex projective space must be coplanar. This was proved by Kelly (1986) using a deep inequality of Hirzebruch. We give an elementary proof of this result, and then extend it to show that an SG configuration in projective space over the quaternions must be contained in a three-dimensional flat.

Item Type: Article
Official URL:
Additional Information: © 2009 Springer
Divisions: Mathematics
Subjects: Q Science > QA Mathematics
Date Deposited: 09 Oct 2009 09:50
Last Modified: 16 May 2024 00:29

Actions (login required)

View Item View Item